Please select from below:
The abnormality chosen is:
an elevated aPTT (activated partial thromboplastin time). This test is a measure of the time for clot formation once the intrinsic coagulation pathway has been activated in platelet-poor plasma. Clot formation usually occurs within 25 to 40 seconds. Pathological conditions associated with a prolonged aPTT, in patients not on heparin therapy include the lupus anticoagulant, hemophilia, cirrhosis, and the nephrotic syndrome.
Hemophilia presents with an elevated aPTT. Deficiency of factors VIII, IX, XI and XII can cause a marked prolongation over 100 seconds. The aPTT will correct with mixing studies in cases of hemophilia but not in cases of an anticoagulant. Deficiencies of factors VIII, IX, and XI are associated with increased bleeding while factor XII deficiency is not associated with an increased bleeding tendency. Less common causes of an elevated aPTT include severe deficiencies of high-molecular-weight kinogen or prekallikrein.
When evaluating an elevated aPTT in the absence of heparin therapy, it is important to determine if the lab abnormality is associated with bleeding, thrombosis, or no effect on bleeding as in factor XII deficiency. In cases of DIC, both may be present. The next step in the evaluation is a mixing study. If the aPTT corrects upon mixing with normal plasma, then there is a factor deficiency (factors VIII, IX, XI, or XII). The hemophilias are congenital factor deficiency states, whereas acquired factor deficiencies occur with chronic warfarin therapy, liver disease, or consumptive coagulopathies (DIC and fibrinolysis). If the aPTT remains elevated despite mixing with normal plasma, then an inhibitor may be present such as lupus anticoagulant or a specific factor inhibitor. An elevated aPTT without bleeding or thrombotic complications may be seen with deficiencies of either factor XII, high-molecular-weight kininogen, or prekallikrein.
The aPTT is also used to monitor patients receiving intravenous heparin therapy. One method of heparin therapy is that patients are initially bolused with 80 units/kg and then started on a continuous drip at 18 units/kg/hr. After 6 hours of therapy the aPTT should be monitored and the dose of heparin adjusted to bring the aPTT between 1.5 to 2.0 times the control value. Once the aPTT indicates appropriate anticoagulation, the aPTT should be checked daily to ensure the individual requirements have not changed necessitating a change in dosage. When low-dose subcutaneous heparin therapy is administered for deep venous thrombosis (DVT) prophylaxis, monitoring of the aPTT is not necessary. Low molecular weight heparins also require no monitoring and have largely replaced unfractionated heparin therapy in the outpatient setting.
Heparin therapy is not without complications. The most obvious and life-threatening complication is bleeding, which may occur secondary to overdosing or to minor trauma while the patient is on a therapeutic dosage. Other complications include osteoporosis (this occurs in patients on chronic therapy for longer than 3 months) and thrombocytopenia.
Heparin-induced thrombocytopenia (HIT) occurs in approximately 5% of patients receiving heparin, even those patients on low dose or heparin flush therapy. However, the incidence of this complication increases with higher dosages and in patients with previous exposure to heparin. HIT is also a complication of therapy with low molecular weight heparin (LMWH) and heparinoids. Therefore, all patients receiving heparin or LMWH should have their platelet counts monitored while on therapy. Thrombocytopenia generally develops between 3 to 15 days after initiating heparin therapy. Heparin induced thrombocytopenia is a serious complication of heparin therapy as it is a thrombotic state associated with an increased incidence of arterial and venous thrombosis. For this reason, heparin therapy should be discontinued once thrombocytopenia is noted. The diagnosis may then be confirmed by the serotonin-release assay. In patients with HIT, oral anticoagulants must not be administered, and antiplatelet therapy (aspirin, Persantine, etc.) is generally ineffective. Ancrod, argatroban or hirudin may be used as alternative anticoagulant therapy. Placement of a vena cava filter should be considered to prevent pulmonary emboli in appropriate cases.
When over-anticoagulation occurs as evidenced by an excessively elevated aPTT, the patient is at an increased risk for hemorrhaging. In patients with no clinical signs of bleeding, the intravenous heparin therapy should be decreased, or, if the aPTT is markedly elevated, therapy should be discontinued for several hours and then restarted at a lower hourly rate. The aPTT should be monitored every 6 hours while dosage changes are being made and until the value indicates therapeutic anticoagulation. When therapy is complicated by hemorrhaging, protamine sulfate may be administered.